Alert archive / New York / Small Craft Advisories in 2017

Small Craft Advisory 75, NWS New York, NY

August 5, 2017

NWS New York, NY issued this small craft advisory at Aug 5, 2017, 2:16 AM EDT. It took effect at Aug 5, 2017, 5:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2017, 2:16 AM EDT (06:16 UTC)
In effect from
Aug 5, 2017, 5:00 PM EDT
Expired
Aug 6, 2017, 3:43 AM EDT
In force
11 hr
Issued by
NWS New York, NY

The text

As transmitted.

833 
WHUS71 KOKX 050616
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
216 AM EDT SAT AUG 5 2017

...ROUGH CONDITIONS ACROSS THE OCEAN WATERS TONIGHT...

ANZ350-353-355-052015-
/O.NEW.KOKX.SC.Y.0075.170805T2200Z-170806T1000Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
216 AM EDT SAT AUG 5 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
SUNDAY.

* WINDS AND SEAS...WEST WINDS 10 TO 20 KT WITH GUSTS UP TO 25 
  KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


PW
4 follow-up statements
264 
WHUS71 KOKX 051531
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
1131 AM EDT SAT AUG 5 2017

...ROUGH CONDITIONS IN NEW YORK HARBOR AND ON THE OCEAN WATERS
LATE TODAY INTO TONIGHT...

ANZ338-060030-
/O.EXB.KOKX.SC.Y.0075.170805T2100Z-170806T0300Z/
NEW YORK HARBOR-
1131 AM EDT SAT AUG 5 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM
EDT THIS EVENING.

* WINDS...WEST AROUND 15 KT WITH GUSTS UP TO 25 KT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT FREQUENT GUSTS OF 25 TO 33 KT 
ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. 
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER 
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ350-353-355-060030-
/O.CON.KOKX.SC.Y.0075.170805T2200Z-170806T1000Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1131 AM EDT SAT AUG 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 6 AM EDT SUNDAY...

* WINDS AND SEAS...WEST WINDS 15 TO 20 KT. GUSTS UP TO 25 KT NEAR
  SHORE CLOSE TO THE NEW YORK HARBOR ENTRANCE THIS EVENING. SEAS 3
  TO 5 FEET...HIGHEST FARTHER OFFSHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
563 
WHUS71 KOKX 051948
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
348 PM EDT SAT AUG 5 2017

...ROUGH CONDITIONS IN NEW YORK HARBOR AND ON THE OCEAN WATERS
INTO TONIGHT...

ANZ350-353-355-060400-
/O.CON.KOKX.SC.Y.0075.170805T2200Z-170806T1000Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
348 PM EDT SAT AUG 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT SUNDAY...

* WINDS AND SEAS...WEST WINDS 15 TO 20 KT WITH GUSTS UP TO 25 KT.
  SEAS 3 TO 5 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ338-060300-
/O.CON.KOKX.SC.Y.0075.170805T2100Z-170806T0300Z/
NEW YORK HARBOR-
348 PM EDT SAT AUG 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WINDS...WEST 15 TO 20 KT WITH GUSTS UP TO 25 KT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT FREQUENT GUSTS OF 25 TO 33 KT
ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
043 
WHUS71 KOKX 060406
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
1206 AM EDT SUN AUG 6 2017

...ROUGH CONDITIONS IN NEW YORK HARBOR AND ON THE OCEAN WATERS
INTO TONIGHT...

ANZ350-353-355-061000-
/O.CON.KOKX.SC.Y.0075.000000T0000Z-170806T1000Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1206 AM EDT SUN AUG 6 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY
THIS MORNING...

* WINDS AND SEAS...NORTHWEST WINDS 15 TO 20 KT WITH GUSTS UP TO 
  25 KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
478 
WHUS71 KOKX 060743
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
343 AM EDT SUN AUG 6 2017


ANZ350-353-355-060845-
/O.CAN.KOKX.SC.Y.0075.000000T0000Z-170806T1000Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
343 AM EDT SUN AUG 6 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN UPTON HAS CANCELLED THE SMALL
CRAFT ADVISORY.

WINDS WILL CONTINUE TO DIMINISH THIS MORNING, AND SEAS WILL REMAIN
UNDER 5 FT.

$$

PW

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 5, 1:41 AM EDT, 35 minutes earlier.

Area forecast discussion, Aug 5, 1:41 AM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
141 AM EDT Sat Aug 5 2017

.SYNOPSIS...
A cold front will approach the Tri-State Area tonight and move
across on Saturday with the front east of the area by Saturday
night. High pressure builds across the area on Sunday, then
shifts south and eastward ahead of a developing low pressure
system that will impact the area Monday into Tuesday. High
pressure moves across the area Wednesday followed by another low
pressure system passing to the south for the late week.

&&

.NEAR TERM /THROUGH TODAY/...
Forecast is on track, only minor change made to reflect current
conditions.

Showers and thunderstorms continue to move slowly east from
central and western Pennsylvania, out ahead of a slowly
approaching cold front. Timing still brings showers and
thunderstorms into western Orange County just after midnight.

Moist onshore flow may allow patchy fog to develop tonight on
the Twin Forks of Long Island and in southeast Connecticut.

A mid/upper level trough will approach the area tonight and lift
northeast on Saturday taking on a negative tilt as heads east
from the Great Lakes. This will push a cold front through the
area that is proceeded by showers and thunderstorms.

PoPs were refined to slow down initial timing based on a blend
of the models. There are some 2-3 hour timing differences noted
and some models also develop some showers/sprinkles ahead of the
main area of convection in the soupy onshore flow across Long
Island. Used a blend of the HRRR/NAM 3 km/WRF-NAM/GFS/ECMWF/RAP
and ARW models. Given the moisture content of the atmosphere
with PWATS shown to be near 1.80 inches and 850 mb dewpoints of
+10 to +12C, heavy rain will remain a threat in stronger
convection and this was maintained in as a threat for tonight
especially from The City on west.

As far as gusty wind threat tonight, the best forcing and lift
will stay to our north but a few strong to severe storms are not
entirely out of the question tonight mainly well north and west
of the City, with the best threat in Orange County. Gusty winds
would be main hazard.

The front will work across the area late tonight into Saturday
followed by a shift in the winds and clearing. PoPs will show a
decrease in areas west of The City by later tonight. Showers and
thunderstorms may linger in The City around daybreak but should
be gone by the late morning. Showers and thunderstorms will last
across Long Island and southern Connecticut through early
Saturday afternoon. Drier air follows and dewpoints drop into
the 50s by Saturday afternoon from The City north and west
allowing for a decent day once the rain departs. I leaned toward
the warmer end of guidance with the offshore flow. Highs will be
in the mid 80s in and around The City and in Nassau/western
Suffolk Counties and southern Fairfield County to the upper 70s
in the higher hills well north and west of The City and well
east of The City where clouds will linger longest.

As far as on Saturday, the GFS shows higher LIs in the area
across southern Connecticut with values approaching -5 in the
Connecticut River Valley. Both the GFS and ECMWF show at 250 mb,
a small jet streak developing south of Long Island of 90-100 kts
as the trough aloft takes on more of a negative tilt. This may
help aid in lift and enhance convection. The limiting factors
though will be cloud cover and just how much stable marine air
is around near the coast. Nevertheless, given the negative tilt
and better support aloft, there is some risk for a few strong to
severe storms to go in southern Connecticut, especially inland
and gusty winds were placed in as enhanced wording.

There will be a moderate risk of rip currents at ocean beaches
through this evening.

A moderate risk of rip currents at ocean beaches will remain
through Saturday evening.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/...
Dry westerly flow in the wake of the front with a mainly clear
sky. Local gusty west to northwest winds may linger in some
areas in the evening. Lows will drop into the 60s in and around
The City and at the coast with lows in the 50s elsewhere will
give the air conditioners and ceiling fans a break.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Anomalously high pressure over the Caribbean and a blocking
pattern in the western U.S. will aid in keeping a series of low
pressure systems rotating through the Northeast. Sunday will
offer a brief reprieve from showers as the cold front continues
eastward off the coast and high pressure builds in to the south.
Temperatures will be near or slightly below climatological
normals, but humidity will be much lower than the previous few
days. By Monday, two short waves are expected to phase, with
broad southwest flow advecting increasing moisture into the
region. At the moment, solutions keeping the system more to the
south seem to fit more with climatological normals in this area,
and given the orientation of southwest flow aloft being
parallel to the boundary, the potential for heavy rainfall and
training cells will be possible. Rainfall will continue into
Monday night. Given cloudy conditions and the warm front largely
expected to stay just south of the area, temperatures will be
below climatological normals for this time of year. The system
gradually moves eastward Tuesday with improving conditions.
Temperatures should be closer to normal as high pressure moves
in through mid week. There will be increasing chances of showers
and thunderstorms by Thursday as a low pressure system
approaches from the west.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A cold front approaches from the west early this morning,
crossing the terminals late this morning into the afternoon.
The front will be east of the terminals tonight.

MVFR, with local IFR conditions expected at city terminals
through 12z. IFR will likely be more widespread across Long
Island and southern CT terminals.

Showers and thunderstorms are approaching ahead of the front.
These will move through 08-12z across the Lower Hudson Valley,
NE NJ, and NY metro, and 11-15z for Long Island and southern CT.

S-SE winds 10-15 with gusts up to around 20 kt possible at city
terminals through 09z. Otherwise, S-SE winds 10 kt or less into
the morning hours. Winds shift to SW behind the showers and
thunderstorms, then veer to W to NW with the frontal passage.
Gusts 20-25 kt are expected late this afternoon and early
evening.

.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.SATURDAY NIGHT-SUNDAY...VFR.
.MONDAY...IFR possible in showers and possible thunder.
.TUESDAY...CHC IFR/MVFR/shra early, otherwise VFR.
.WEDNESDAY...VFR.

&&

.MARINE...
Moist onshore flow may result in patchy fog later tonight in and
around the Twin Forks of Long Island and along the coast of
Middlesex and New London Counties in CT. Visibility may drop
below 2 nautical miles.

A cold front will approach the waters later tonight and move
east across them on Saturday, heading off to the east by
Saturday night. Thunderstorms are expected and some may bring
heavy rain that could reduce visibility. Gusty and erratic winds
are also possible and Special Marine Warnings and/or Marine
Weather Statements may be issued for portions of the area
depending on the strength of activity.

Otherwise winds will start out from the south to south-southeast
and then become west to west-northwest behind the front on
Saturday into Saturday night. Gusty winds are possible but
wind and wave conditions will generally remain below SCA
criteria for the overall duration.

Seas will gradually subside on Sunday as high pressure
gradually moves across the area. A deepening low pressure system
will move east then pass over the waters Monday into Tuesday,
allowing seas to build again. At the moment, seas are expected
to remain below SCA criteria, but should the low deepen more
than currently forecast, SCA conditions will be possible. High
pressure for the mid week will lead to winds and seas subsiding
before another system approaches the area by late week.

&&

.HYDROLOGY...
Locally heavy rainfall is possible mainly late tonight into
Saturday morning as thunderstorms move across the area in
association with a cold front. Rainfall rates may exceed an inch
per hour with any stronger storms or training of storms.
Flooding in poor drainage and urbanized areas will be the main
threat.

Locally heavy rain with the potential for urban/poor draining
flooding will be possible Monday into Monday night.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...MD/CS
NEAR TERM...JP/CS
SHORT TERM...CS
LONG TERM...MD
AVIATION...DS
MARINE...MD/JP/CS
HYDROLOGY...MD/CS
Hazardous weather outlook, Aug 4, 4:03 PM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
403 PM EDT Fri Aug 4 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-052015-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
403 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

There is the potential for locally heavy rain tonight as a cold front
moves through the area. The main threat will be flooding in poor
drainage and urbanized areas.

Isolated severe thunderstorms are possible mainly well north and west
of New York City that could produce gusty winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold front will push east across the area on Saturday. There is
some potential for an isolated strong to severe thunderstorm across
southern Connecticut on Saturday morning into early Saturday
afternoon.

Otherwise no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-052015-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
403 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:24 AM EDTSpecial Weather StatementOKXBronx, Kings, New York, Queens, Richmond66 min
Aug 5, 4:27 AM EDTSpecial Marine WarningOKX63 min
Aug 5, 4:43 AM EDTAreal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Richmond and 1 more2 hr
Aug 5, 4:51 AM EDTAreal Flood AdvisoryOKXRockland, Westchester114 min
Aug 5, 5:35 AM EDTFlash Flood WarningOKXRockland, Westchester115 min
Aug 5, 6:12 AM EDTAreal Flood AdvisoryOKXWestchester2 hr
Aug 5, 1:31 PM EDTSpecial Marine WarningOKX59 min
Aug 5, 4:37 AM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Passaic, Union113 min
Aug 5, 6:57 AM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region63 min
Aug 5, 7:50 AM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region55 min

Nearby

Small Craft Advisories in New York, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.